Alert archive / Idaho / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2003, 1:22 PM MDT for Fremont County, Teton County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 1:22 PM MDT (19:22 UTC)
- Expired
- Aug 22, 2003, 1:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
Counties Fremont County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 221922 SVRPIH IDC043-081-221945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 122 PM MDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FREMONT COUNTY IN IDAHO TETON COUNTY IN IDAHO * UNTIL 145 PM MDT * AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DRIGGS...MOVING NORTHEAST AT 35 MPH. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE 1-800-877-1937. LAT...LON 4383 11135 4352 11115 4355 11104 4411 11106 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 22, 9:50 AM MDT, 3 hours 32 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 950 AM MDT FRI AUG 22 2003 FAIRLY WIDESPREAD CONVECTION DEVELOPING EARLY OVER NE NV AND SCEN ID WITH THE FIRST OF A SERIES OF UPPER LEVEL IMPULSES. SFC DWPTS RUNNING FROM THE MID 50S TO LOWER 60S ACRS MUCH OF THE GREAT BASIN TODAY. AS AFTERNOON TEMPS RISE...THE AIRMASS WILL BECOME MORE UNSTABLE THAN IT OBVIOUSLY ALREADY IS. RIGHT REAR QUAD OF 80KT UPPER JET MOVES OVER SE IDAHO LATER THIS AFTERNOON...NEAR TIME OF MAX INSTABILITY. STAGE SEEMS TO BE SET FOR POTENTIAL FOR ISOLATED SVR CONVECTION THIS AFTERNOON...AND A BUNCH OF NON SVR CONVECTION. LOCALLY HEAVY RAIN IS ALSO POSSIBLE BASED ON THE PWAT VALUES. CELLS SHOULD MOVE RATHER QUICKLY...REDUCING THE THREAT OF HIGH RAINFALL ACCUMULATONS...BUT INCREASING THE POTENTIAL FOR STRONG DOWNRUSH WINDS. UPDATED CURR FCST TO REMOVE MORNING REFERENCES. HEDGES KSFX...OPERATIONAL...VCP 11. .PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 9 hours 52 minutes before
IDZ017>023-031-032-230000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 330 AM MDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. 500MB 40-45KT SW FLOW SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT. SURFACE BOUNDARY LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND 500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE. WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH ANY STORM PREDICTION CENTER GUIDANCE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:48 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Caribou | 57 min |
| Aug 22, 3:45 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 30 min |
| Aug 22, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 53 min |
| Aug 22, 4:54 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 66 min |
| Aug 22, 4:55 PM MDT | Flash Flood Warning | PIH | Bannock, Bingham, Caribou, Power | 2 hr |
| Aug 22, 5:48 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison, Teton | 57 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.